Vitamin D toxicity may cause loss of appetite, fatigue, vomiting, dehydration, constipation, muscle weakness and irritability. An excessive amount of this vitamin causes high calcium levels in the blood, and over time, this may severely damage the bones, kidneys and soft tissues, says MedlinePlus.
Other symptoms resulting from vitamin D toxicity, or hypervitaminosis D, include excessive thirst and urination, weight loss, nervousness, nausea, dizziness, high blood pressure, disorientation and confusion, ringing in the ear, and heart arrhythmias. If left untreated, the condition may cause long-term complications, such as kidney failure, kidney stones, bone loss, and the calcification of the arteries and soft tissues, reports Healthline.
Vitamin D toxicity is rare but may be serious. It is often the result of taking vitamin D supplements in high doses, so treatment usually involves taking lower doses or not taking vitamin D supplements at all. Patients with an increase in calcium in their blood may also reduce the amount of calcium in their diets. It is necessary for patients to monitor their health carefully until their vitamin D levels return to normal, advises Healthline.
Patients with vitamin D toxicity typical consume more than 10,000 international units of vitamin D per day. It is very unusual for a person to need more than 2,000 international units a day, states MedlinePlus.